Hail, Meade
- When
- June 28, 5:09 PM MST
- Where
- Meade County, 1 mi NNW of Piedmont
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.243, -103.398
A thunderstorm became severe over the northeastern Black Hills, producing large hail in the Piedmont area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over the northeastern Black Hills, producing large hail in the Piedmont area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 4:00 PM MST, 1 hour 9 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 500 PM MDT Sun Jun 28 2020 .DISCUSSION...(This Evening Through Sunday) Issued at 134 PM MDT Sun Jun 28 2020 Latest upper level analysis has ridging across the central CONUS with large trof across the Pacific Northwest. Shortwave energy is lifting out of the trof across Wyoming at the moment, with convection firing. Skies are mostly sunny across South Dakota, with better cloud cover moving in from Wyoming. At the surface, low pressure is located across south central South Dakota with winds mostly northwest now across the forecast area. Temperatures at 1 pm are in the 70s behind the low/cold front, and in the low 90s ahead. This afternoon/evening...Isolated strong to severe storms are expected across northeast WY and much of western SD, where stronger shear will sustain any discrete storms and MLCAPE ranges from 500 to 1500 j/kg. Large hail and strong wind gusts will be the threats with any severe storms. Monday may be sort of a carbon copy to today as cool front stalls out somewhere across western SD. Temps will likely be a bit higher than today to the east of the front, especially toward central SD, where highs will approach 100 in spots. Combined with dewpoints in the 60s to near 70 over south central SD, it will be a sweltering day there. As the upper low slides a bit further east-northeast toward southwest MT, another round of showers and storms are expected, especially over western portions of the area, late Monday and Monday night. Isolated strong to severe storms are possible again, mostly in the same areas. Tuesday is still an uncertain day, as far as thunderstorm potential goes. The upper low will begin to track north-northeast across western MT and into Canada by Wednesday morning. Medium range models continue to back off some on storm potential as the cool front progresses east into central SD during the day. The highest risk for severe storms will certainly shift toward the central and eastern Dakotas for later Tuesday and Tuesday night. The better potential across our forecast area will likely be near and east of a line from Lemmon to Philip to Martin. Further west across western SD, instability will taper off behind the front, but steeper midlevel lapse rates, strong shear, and sufficient forcing should allow scattered storms to develop in many areas, a few possibly on the stronger side. Pcpn chances in the forecast may still be at least a bit high, but will be lowered with time if the trends continue. Highs Tuesday will range from the lower 70s over parts of northeast WY and the Black Hills to around 90 over south central SD. Upper low lifts northward into western Canada midweek, allowing ridge to rebuild across the Plains. Isolated to widely scattered showers and storms will likely develop Wednesday in cooler and somewhat unstable airmass. The building ridge will bring another warmup for late week, with highs back in the 80s and 90s from Thursday through the holiday weekend. Chances for storms should be limited through the period. However, cannot rule out isolated activity at times, especially over the Black Hills, if the cap can be broken by a strong enough disturbance passing through the ridge. At this point, the better chances for this look to be over the weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 456 PM MDT Sun Jun 28 2020 Strong to severe thunderstorms will continue moving through northeastern WY and portions of western SD this evening. Large hail and gusty/erratic winds expected with any severe storms, along with local IFR conditions. Storms will diminish this evening and overnight. VFR conditions are expected Monday morning, but another round of thunderstorms could result in MVFR/local IFR conditions Monday afternoon and evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 850 AM MDT Sun Jun 28 2020 SDZ001-002-012>014-024-025-028-072-073-WYZ054>058-071-291300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Central Black Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 850 AM MDT Sun Jun 28 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening. Damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a risk of strong to severe thunderstorms both Monday and Tuesday afternoon and evening. The main threats will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026-027-029>032-041>044-046-047-049-074-291300- Rapid City-Southern Foot Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills- 850 AM MDT Sun Jun 28 2020 /950 AM CDT Sun Jun 28 2020/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a risk of strong to severe thunderstorms both Monday and Tuesday afternoon and evening. The main threats will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 1 NNW NISLAND 44.68N 103.56W
06/28/2020 M58 MPH BUTTE SD MESONET
&&
EVENT NUMBER UNR2002069
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
551 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 3 N MYSTIC 44.11N 103.66W
06/28/2020 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002070
MESpecial Weather Statement
National Weather Service Rapid City SD
555 PM MDT Sun Jun 28 2020
SDZ001-290030-
Harding SD-
555 PM MDT Sun Jun 28 2020
...STRONG THUNDERSTORM OVER NORTHEASTERN HARDING COUNTY...
At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Ludlow, or 16 miles northeast of Buffalo, moving
northeast at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ludlow, Ralph and North Cave Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern South Dakota.
LAT...LON 4577 10295 4568 10341 4583 10353 4595 10330
4594 10311
TIME...MOT...LOC 2354Z 242DEG 33KT 4579 10338
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL BELLE FOURCHE 44.67N 103.85W
06/28/2020 E0.88 INCH BUTTE SD PUBLIC
&&
EVENT NUMBER UNR2002071
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
604 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL NEMO 44.19N 103.50W
06/28/2020 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
EVENT NUMBER UNR2002072
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND GST FOUR CORNERS 44.08N 104.14W
06/28/2020 M52 MPH WESTON WY MESONET
0542 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
06/28/2020 M69 MPH HARDING SD ASOS
&&
EVENT NUMBER UNR2002073
EVENT NUMBER UNR2002074
METhe Rapid City radar (KUDX), 47 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902479, 902486, 902491, 902497, 902504.